Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 128, NWS La Crosse, WI

June 24, 1998Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 10:31 PM CDT for Jackson County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 10:31 PM CDT (03:31 UTC)
Expired
Jun 24, 1998, 11:30 PM CDT
In force
59 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Jackson County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3210 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
3.2
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

654 
WUUS1 KLSE 250332 RRA
SVRLSE
WIC053-250430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1031 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1130 PM CDT

* AT 1025 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS NUMEROUS SEVERE THUNDERSTORMS NORTH AND SOUTH
  BLACK RIVER FALLS... MOVING NORTHEAST AT 25 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMA CENTER AT 1040 PM
  HATFIELD AT 1045 PM
  MILLSTON AT 1048 PM

THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING
WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 24, 2:20 PM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUN 24 1998

CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND
FLASH FLOOD POTENTIAL TONIGHT.

AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND
INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD
TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA
SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER
DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5
TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED
CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE
FAIRLY QUIET AFTERNOON.

PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE
WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER
THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST
OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB
UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO
WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST
LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT.

HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE
CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER
NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO
LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE
ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT
WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA.
BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE
ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR
SUPERCELL OR TORNADO DEVELOPMENT.

ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED
DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2
INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA
HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD
GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY
BE NEEDED IN THIS AREA AS WELL.

COORD. W/GRB..MPX..DMX..DVN

SHEA

In the hours before

Special weather statement, Jun 24, 5:15 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 5 hours 16 minutes before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON
Special weather statement, Jun 24, 5:15 PM CDT, 5 hours 16 minutes before
IAZ008>011-018-019-029-030-WIZ053>055-061-250100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR UGC CODES
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT WED JUN 24 1998

...STRONG THUNDERSTORMS OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN...

DOPPLER RADAR INDICATED A NARROW BAND OF THUNDERSTORMS EXTENDING
FROM 20 MILES SOUTHWEST OF DECORAH NEAR CALMAR TO 50 MILES
SOUTH OF LA CROSSE NEAR PRAIRIE DU CHIEN. THE STORMS WERE MOVING
NORTHEAST AT 45 MPH. AT 455 PM AND 505 PM...VERY HEAVY RAIN AND PEA
TO MARBLE SIZE HAIL WAS REPORTED IN POSTVILLE IOWA AND NEAR PRAIRIE
DU CHIEN WISCONSIN RESPECTIVELY.

THESE STORMS ARE EXPECTED TO CONTINUE MOVING STEADILY NORTHEAST AND
PRODUCE HEAVY DOWNPOURS ALONG WITH SMALL HAIL...GUSTY WINDS AND
DANGEROUS LIGHTNING.

GO INDOORS IF A STORM AFFECTS YOUR LOCATION. REMEMBER...A FLASH
FLOOD WATCH IS IN EFFECT TONIGHT FOR ALL OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. BE ALERT FOR THE POSSIBILITY OF FLOODING AND DO
NOT DRIVE ACROSS AREAS WHERE WATER COVERS THE ROAD.

THOMPSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningARXVernon57 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningARXVernon60 min
Jun 24, 9:10 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningARXJackson61 min
Jun 24, 10:00 PM CDTSevere Thunderstorm WarningARXLa Crosse65 min
Jun 24, 10:05 PM CDTTornado WarningARXBuffalo60 min
Jun 24, 10:11 PM CDTSevere Thunderstorm WarningARXClark59 min
Jun 24, 10:26 PM CDTTornado WarningARXLa Crosse64 min
Jun 24, 10:36 PM CDTTornado WarningARXTrempealeau59 min
Jun 24, 11:02 PM CDTTornado WarningARXBuffalo58 min
Jun 24, 11:06 PM CDTSevere Thunderstorm WarningARXMonroe64 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningARXJackson64 min
Jun 25, 1:00 AM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 25, 1:59 AM CDTSevere Thunderstorm WarningARXBuffalo46 min
Jun 25, 1:15 PM CDTSevere Thunderstorm WarningARXTrempealeau45 min
Jun 25, 1:24 PM CDTSevere Thunderstorm WarningARXJackson66 min
Jun 25, 2:47 PM CDTSevere Thunderstorm WarningARXVernon63 min
Jun 25, 3:48 PM CDTSevere Thunderstorm WarningARXCrawford, Grant57 min
Jun 25, 4:44 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.